Alert archive / Arizona / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 27, NWS Tucson, AZ

July 14, 2002Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2002, 1:46 PM MST for Cochise County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2002, 1:46 PM MST (20:46 UTC)
Expired
Jul 14, 2002, 2:30 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2002-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2002-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

355 
WUUS55 KTWC 142046
SVRTWC
AZC003-142130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST SUN JUL 14 2002

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN ARIZONA
    THIS INCLUDES THE CITY OF SIERRA VISTA

* UNTIL 230 PM MST

* AT 145 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF SIERRA VISTA...MOVING     
  WEST T0 SOUTHWEST AT 10 MPH.

GO INSIDE A STRONG BUILDING. DAMAGING WINDS...DEADLY LIGHTNING...AND
HEAVY RAINS ARE LIKELY.

LAT...LON 3142 11008 3157 11019 3154 11045 3133 11042

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:30 AM MST, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 14, 9:30 AM MST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 AM MST SUN JUL 14 2002

.SYNOPSIS...SUFFICIENT MOISTURE WILL CONTINUE OVER SOUTHEAST ARIZONA
FOR A DAILY RISK OF THUNDERSTORMS THIS WEEK. AN INCREASE OF MOISTURE
FROM THE SOUTH AND SOUTHEAST WILL LEAD TO MORE THUNDERSTORM COVERAGE
TODAY AND MONDAY.

.DISCUSSION...12Z KTUS SOUNDING LOOKS LEAN AND MEAN. PW VALUES UP
ABOUT .1 OVER YESTERDAY AND PROFILE/STABILITY INDICES POINTING
TOWARD ANOTHER ROUND OF STRONG STORMS. GOES SOUNDER PW TRENDS UP A
LITTLE ACROSS MOST OF SOUTHEAST ARIZONA. SURFACE DEWPTS UP A FEW
DEGREES AS A 24 HR TREND...INTO THE LOWER 60S. GLANCING AT THE
SOUNDING AND CONSIDERING A CONTINUATION OF A STEADY SEEP OF LOW
LEVEL MOISTURE...WE SHOULD BE ABLE TO MAINTAIN THE UPPER 50S TO
NEAR 60 THROUGH THE DAY. SHOULD BE SLOW TO START IN WESTERN AREAS
WITH THE ACTIVITY OVER THE PAST 24 HRS...BUT THE LOWER DESERTS
REMAIN A STRONG CANDIDATE FOR OUTFLOW AND PROPAGATION OF STORMS IN
THE EVENING. TODAY...TONIGHT...AND MONDAY LOOK LIKE A FINE TIME TO
BE A THUNDERSTORM IN SOUTHEAST ARIZONA.

LARGER SCALE...NOT REALLY MUCH CHANGE THE NEXT SEVERAL DAYS. HIGH
PRESSURE OVER THE WEST...BUT THE RIDGE AXIS SHIFTS EAST AS THE
PERIOD SLOWS INTO A LONGER WAVE WITH A MEAN POSITION ACROSS MOST OF
THE COUNTRY. OUR LOCAL HIGH CENTER SHOULD SAG SOUTH AND EAST WITH
THIS...LIKELY FAR ENOUGH EAST TO ADD A DEEPER SOUTHERLY COMPONENT TO
THE FLOW. OUR PART OF THE STATE SHOULD CONTINUE TO SEE SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE COMING WEEK. M

.TWC...NONE.

In the hours before

Special weather statement, Jul 14, 11:55 AM MST, 1 hour 51 minutes before
AZZ019-029>035-150700-

SOUTHEAST ARIZONA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST SUN JUL 14 2002

.SYNOPSIS...PROBABILITY FOR SEVERE THUNDERSTORMS WILL BE SLIGHTLY
ABOVE CLIMATOLOGY...WITH STRONGER STORMS IN THE CENTRAL TO EASTERN
PORTIONS OF THE COUNTY WARNING AREA.  PROBABILITIES FOR
PRECIPITATION EXCEEDING ONE INCH WILL BE BELOW CLIMATOLOGY...WITH
THE BETTER CHANCE OUT IN THE WESTERN DESERTS WITH THE DEEPER
MOISTURE.

.DISCUSSION...PRECIPITABLE WATER VALUES HAVE INCREASED ACROSS THE
CWA WITH GOES PWAT VALUES RANGING FROM 1.4 INCHES IN FAR WESTERN
AREAS TO NEAR 1 INCH IN THE EAST.  12Z KTUS SOUNDING SHOWED AN
INCREASE TO 1.31 INCHES FROM LAST NIGHTS 1.18 INCHES.  ALTHOUGH THE
VAD WIND PROFILER AT YUMA HAS BEEN INDICATING SOME SORT OF MOISTURE
SEEPAGE WITH A SOUTHERLY WIND COMPONENT AT 20 KNOTS UP TO 400O
FEET...MOISTURE DOES NOT APPEAR SUFFICIENT ENOUGH FOR THE MAIN
CONCERN OF PRECIPITATION EXCEEDING ONE INCH. MOVEMENT OF STORMS WILL
ALSO BE A BIT FASTER...LIMITING FLASH FLOOD POTENTIAL.
HOWEVER...WILL KEEP CHANCES NEAR CLIMO OUT IN THE WESTERN DESERTS
WHERE THE DEEPER MOISTURE EXISTS. ALSO THE AREA BETWEEN SASABE...TO
ARIVACA...AND AMADO HAD SOMEWHAT OF A TRAINING SITUATION
YESTERDAY.  THUNDERSTORMS CONTINUED TO DEVELOP OVER AMADO AREA AND
MOVE SOUTHWEST...WITH ESTIMATED STORM PRECIPITATION TOTALS OF 2 TO 3
INCHES.  THE MAIN THREAT FOR TODAY WILL BE SEVERE THUNDERSTORM
ACTIVITY...WITH HIGHER CHANCES OUT IN CENTRAL AND EASTERN PORTIONS
OF THE COUNTY WARNING AREA.  THE 12K KTUS SOUNDING IS RATHER
IMPRESSIVE GIVEN THE POSSIBLE CAPE TO WORK WITH...OVER 4000 J/KG.
OF COURSE THE THUNDERSTORM ACTIVITY WILL BEGIN OVER THE
MOUNTAINS...WITH A FEW THUNDERSTORMS DEVELOPING OVER THE WHITE
MOUNTAINS ALREADY.

THUNDERSTORM MOTION WILL BE TOWARDS THE SOUTHWEST AT 15 MPH.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:19 PM MSTSevere Thunderstorm WarningTWCPinal26 min
Jul 13, 5:44 PM MSTSevere Thunderstorm WarningTWCPinal31 min
Jul 14, 1:08 PM MSTSevere Thunderstorm WarningTWCSanta Cruz37 min
Jul 14, 1:57 PM MSTSevere Thunderstorm WarningTWCSanta Cruz63 min
Jul 14, 2:29 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Jul 14, 3:06 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Jul 14, 3:33 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee57 min
Jul 14, 4:04 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 14, 4:44 PM MSTSevere Thunderstorm WarningTWCPima61 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.